Alert archive / Nebraska / Flash Flood Warnings in 2009
Flash Flood Warning 24, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Aug 6, 2009, 6:36 PM MDT for Cheyenne County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2009, 6:36 PM MDT (00:36 UTC)
- Expired
- Aug 6, 2009, 9:29 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 165 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 6:37 PM MDT | FLOOD | 7 Sse Sidney, NE | COUNTY ROADS 8 AND 121 ARE FLOODED AS WELL AS MANY OTHER DIRT ROADS IN THE AREA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2068 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KCYS 070036
FFWCYS
NEC033-070430-
/O.NEW.KCYS.FF.W.0024.090807T0036Z-090807T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
636 PM MDT THU AUG 6 2009
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA
* UNTIL 1030 PM MDT
* AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. TWO TO THREE INCHES OF RAIN HAS FALLEN SINCE 500 PM
MDT...WITH AN ADDITIONAL TWO INCHES OF RAINFALL EXPECTED.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SIDNEY...BROWNSON...COLTON...LODGEPOLE...LORENZO...MOUNT VERNON...
SIDNEY AIRPORT AND SUNOL.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 45 AND
77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
WEST FORK COTTONWOOD CREEK...LODGEPOLE CREEK...SAND DRAW...NORTH
SIDNEY DRAW...COW CREEK...SIDNEY DRAW...LORENZO DRAW...WILDHORSE DRAW
AND MILLER AIRSTRIP DRAW.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR IN A
VEHICLE.
&&
LAT...LON 4100 10261 4099 10266 4099 10320 4100 10321
4125 10320 4123 10260 4108 10260
$$
EISE2 follow-up statements
697
WGUS75 KCYS 070150
FFSCYS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
750 PM MDT THU AUG 6 2009
NEC033-070430-
/O.CON.KCYS.FF.W.0024.000000T0000Z-090807T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE NE-
750 PM MDT THU AUG 6 2009
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CHEYENNE COUNTY
UNTIL 1030 PM MDT...
AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR AND SATELLITE ESTIMATES INDICATE THAT THREE TO FOUR
INCHES OF RAIN HAS FALLEN SINCE 500 PM MDT. ABOUT ONE MORE INCH OF
RAIN IS EXPECTED THROUGH 900 PM MDT.
SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...SIDNEY...BROWNSON...COLTON...LODGEPOLE...LORENZO...MOUNT
VERNON...SIDNEY AIRPORT AND SUNOL.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 46 AND
77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
WEST FORK COTTONWOOD CREEK...LODGEPOLE CREEK...SAND DRAW...NORTH
SIDNEY DRAW...COW CREEK...SIDNEY DRAW...LORENZO DRAW...WILDHORSE DRAW
AND MILLER AIRSTRIP DRAW.
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN CHEYENNE.
&&
LAT...LON 4100 10261 4099 10266 4099 10320 4100 10321
4125 10320 4123 10260 4108 10260
$$
EISE012
WGUS75 KCYS 070329
FFSCYS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
929 PM MDT THU AUG 6 2009
NEC033-070342-
/O.CAN.KCYS.FF.W.0024.000000T0000Z-090807T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE NE-
929 PM MDT THU AUG 6 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN CHEYENNE
COUNTY IS CANCELLED...
THE RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE
WARNED AREA WERE LIKELY BEGINNING TO RECEDE...ENDING THE FLOOD
THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4100 10261 4099 10266 4099 10320 4100 10321
4125 10320 4123 10260 4108 10260
$$
EISEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:55 PM MDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 6, 2:55 PM MDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 255 PM MDT THU AUG 6 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY... TSTMS HAVE BECOME AT LEAST SCATTERED IN COVERAGE AS UPPER LEVEL IMPULSE OVER WESTERN WY AND NW CO LIFTS ENE OVER MOIST/UNSTABLE AIR MASS. MOST RECENTLY...THE STRONGEST STORMS HAVE BEEN OVER SOUTH CENTRAL WY/NORTH CENTRAL CO. WHILE SMALL HAIL MAY OCCUR WITH ANY STORMS...THREAT OF SEVERE HAIL AND STRONG WINDS APPEARS TO BE CONFINED MORE ALONG SE WY BORDER EASTWARD ACROSS NEBRASKA PANHANDLE. SW FLOW ALOFT WILL BE INCREASING LATER TONIGHT THROUGH FRIDAY. UPPER LOW OVER NW NV/SE OREGON NOW WILL MOVE OVER SW ID TONIGHT...THEN MOVE SLOWLY EAST ACROSS SOUTHERN ID FRIDAY BEFORE LIFTING INTO NW WY FRIDAY NIGHT...AND INTO MT AND NORTHERN WY SATURDAY. NAM IS A BIT FASTER AND FURTHER NORTH THAN GFS ON THE WEAKENING UPPER LOW. PACIFIC COLD FRONT WILL EASE INTO FAR WESTERN CWA LATE TONIGHT AND BE NEAR A KDGW-KLAR LINE AROUND MIDDAY FRIDAY. FRONT WILL SLOWLY PUSH ACROSS THE REST OF THE CWA FRIDAY AFTERNOON AND EVENING. DOWNSLOPE SW WINDS WILL PUSH BETTER MOISTURE AND INSTABILITY TO EASTERN HALF TO THIRD OF CWA FRIDAY...SO HAVE LIMITED POPS TO THAT AREA AND MOUNTAINS. TEMPS WILL REMAIN QUITE WARM ON FRIDAY ESPECIALLY AHEAD OF COLD FRONT. COOLER TEMPS FOR SATURDAY WITH ONLY A FEW TSTMS ACROSS NORTHERN CWA CLOSER TO UPPER TROUGH. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... EARLY IN THE LONG RANGE FORECAST THE AREA WILL STILL BE UNDER THE INFLUENCE OF THE UPPER LEVEL TROUGH MOVING ACROSS MONTANA AND INTO THE DAKOTAS. COOLER CONDITIONS WILL BE PRESENT SUNDAY BEHIND A COLD FRONT WHICH WILL SLOWLY MOVE EAST OF THE AREA SATURDAY NIGHT. WILL KEEP THE INHERITED PRECIPITATION CHANCES SATURDAY NIGHT AND THE FORECAST WILL REMAIN DRY THROUGH THE REMAINDER OF THE PERIOD. THE AIRMASS IS FORECAST BY THE MEDIUM RANGE MODELS TO REMAIN QUITE DRY WITH SURFACE HIGH PRESSURE ACROSS THE AREA BENEATH A BUILDING UPPER LEVEL RIDGE NEXT WEEK. THESE CONDITIONS WILL SUPPORT A WARMING TREND TO TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL BY THE TUESDAY THROUGH THURSDAY TIME FRAME. .AVIATION... VFR CONDITIONS EXPECTED THROUGH SATURDAY EXCEPT FOR PATCHY MVFR/IFR CEILINGS AND VSBYS IN FOG OVER NEBRASKA PANHANDLE LATE TONIGHT/EARLY FRIDAY MORNING. .FIRE WEATHER... BREEZY TO WINDY CONDITIONS WILL OCCUR FRIDAY AFTERNOON AND EARLY EVENING AND AGAIN SATURDAY AFTERNOON/EARLY EVENING ALONG AND WEST OF I-25. RELATIVE HUMIDITIES WILL DROP TO NEAR 15 PERCENT AND FIRE DANGER WILL INCREASE. OVERALL FUELS REMAIN FAIRLY GREEN THOUGH. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION/FIRE WEATHER...JLH LONG TERM...SJC
Hazardous weather outlook, Aug 6, 6:09 PM MDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 609 PM MDT THU AUG 6 2009 WYZ059>070-071145- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 609 PM MDT THU AUG 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING. WHILE SEVERE WEATHER IS NOT EXPECTED...SOME OF THE STORMS WILL PRODUCE SMALL HAIL...WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-071145- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 609 PM MDT THU AUG 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS CAN BE EXPECTED THROUGH THIS EVENING...AND SOME OF THESE WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 11 PM MDT THIS EVENING... AND AN ISOLATED TORNADO IS POSSIBLE ESPECIALLY IN CHEYENNE COUNTY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY INTO THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Aug 6, 4:31 PM MDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 431 PM MDT THU AUG 6 2009 NEZ001-062300- SIOUX- 431 PM MDT THU AUG 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX COUNTY UNTIL 500 PM MDT... AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 27 MILES SOUTH OF EDGEMONT SOUTH DAKOTA...OR SOME 20 MILES NORTH OF HARRISON NEBRASKA...MOVING NORTHEAST AT 30 MPH. SMALL HAIL...HEAVY RAIN AND GUSTY WINDS FROM 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. JLH
Local storm report, Aug 6, 5:06 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL SIDNEY 41.13N 102.97W
08/06/2009 M0.50 INCH CHEYENNE NE CO-OP OBSERVER
&&
BCHAPMANLocal storm report, Aug 6, 5:20 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
520 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 2 S DALTON 41.38N 102.97W
08/06/2009 E0.88 INCH CHEYENNE NE TRAINED SPOTTER
HAIL FELL FROM 1707 TO 1710
0513 PM HAIL DALTON 41.41N 102.97W
08/06/2009 E0.25 INCH CHEYENNE NE TRAINED SPOTTER
&&
BCHAPMANSpecial weather statement, Aug 6, 5:21 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 521 PM MDT THU AUG 6 2009 NEZ021-055-070015- CHEYENNE-MORRILL- 521 PM MDT THU AUG 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND SOUTHEASTERN MORRILL COUNTIES UNTIL 615 PM MDT... AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CAMP LAKE TO 8 MILES NORTHWEST OF TWIN BUTTES...MOVING EAST AT 15 MPH. PENNY SIZE HAIL...HEAVY RAIN AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 58 AND 77. RJM
Local storm report, Aug 6, 5:38 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
538 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 S SIDNEY 41.08N 102.97W
08/06/2009 E1.75 INCH CHEYENNE NE PUBLIC
VARIED IN SIZE FROM QUARTER TO GOLF BALL
&&
BCHAPMANSpecial weather statement, Aug 6, 6:26 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 626 PM MDT THU AUG 6 2009 WYZ061>063-070100- NORTH CARBON-SNOWY RANGE-SOUTHWEST CARBON- 626 PM MDT THU AUG 6 2009 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARBON COUNTY UNTIL 700 PM MDT... AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS MOVING OUT OF EASTERN SWEETWATER COUNTY. THIS LINE OF STORMS EXTENDED FROM ABOUT 60 MILES NORTHWEST OF RAWLINS TO 30 MILES WEST AND 55 MILES SOUTHWEST OF RAWLINS. THE STRONGEST STORM IN THIS LINE WAS SOME 10 MILES WEST OF BAGGS. SMALL HAIL...HEAVY RAIN AND GUSTY WINDS AROUND 50 MPH ARE EXPECTED WITH THIS LINE OF THUNDERSTORMS THROUGH 7 PM MDT AS IT MOVES NORTHEAST AT 25 MPH. JLH
Nearby
Flash Flood Warnings in Nebraska, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.